Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 45, NWS Tulsa, OK

April 17, 2019Craig County, Nowata County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 17, 2019, 11:23 PM CDT for Craig County, Nowata County, Oklahoma. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2019, 11:23 PM CDT (04:23 UTC)
Expired
Apr 18, 2019, 12:00 AM CDT
In force
37 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Craig County, OK, Nowata County, OK

The radar

The Tulsa radar (KINX), 86 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 11:45 PM CDTTSTM WND GST 587 E Centrailia, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 4:27 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1253 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

530 
WUUS54 KTSA 180423
SVRTSA
OKC035-105-180500-
/O.NEW.KTSA.SV.W.0045.190418T0423Z-190418T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
1123 PM CDT Wed Apr 17 2019

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Craig County in northeastern Oklahoma...
  Central Nowata County in northeastern Oklahoma...

* Until midnight CDT.

* At 1123 PM CDT, severe thunderstorms were located along a line
  extending from near Coffeyville to 2 miles east of Lenapah to 8
  miles north of New Alluwe, moving east at 60 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations in or near the path include...
  Nowata...                         South Coffeyville...
  Welch...                          Delaware...
  Bluejacket...                     Lenapah...
  Hollow...                         Pyramid Corners...
  Centralia...                      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3699 9504 3697 9504 3695 9499 3673 9501
      3665 9562 3683 9570 3700 9575 3700 9501
TIME...MOT...LOC 0423Z 254DEG 50KT 3702 9562 3686 9560 3672 9545 

HAIL...0.75IN
WIND...60MPH
 
$$
2 follow-up statements
140 
WWUS54 KTSA 180435
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
1135 PM CDT Wed Apr 17 2019

OKC035-105-180500-
/O.CON.KTSA.SV.W.0045.000000T0000Z-190418T0500Z/
Craig OK-Nowata OK-
1135 PM CDT Wed Apr 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR CRAIG AND NORTHEASTERN NOWATA COUNTIES...

At 1135 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Edna to 11 miles west of Welch to
8 miles north of White Oak, moving east at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations in or near the path include...
Welch...                          Bluejacket...
Hollow...                         Pyramid Corners...
Centralia...                      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3699 9504 3697 9504 3695 9499 3673 9501
      3667 9545 3699 9556 3700 9501
TIME...MOT...LOC 0435Z 250DEG 50KT 3701 9546 3688 9531 3674 9527 

HAIL...<.75IN
WIND...60MPH
 
$$
600 
WWUS54 KTSA 180455
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
1155 PM CDT Wed Apr 17 2019

OKC035-105-180504-
/O.EXP.KTSA.SV.W.0045.000000T0000Z-190418T0500Z/
Craig OK-Nowata OK-
1155 PM CDT Wed Apr 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR CRAIG AND NORTHEASTERN NOWATA
COUNTIES WILL EXPIRE AT MIDNIGHT CDT...
    
The storms which prompted the warning have weakened below severe
limits and have exited the warned area. Therefore the warning will
be allowed to expire.  However gusty winds and heavy rain are still 
possible with these thunderstorms across far eastern Craig County 
through 1215 AM Thursday.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Oklahoma.

LAT...LON 3699 9504 3697 9504 3695 9499 3673 9501
      3667 9545 3699 9556 3700 9501
TIME...MOT...LOC 0454Z 254DEG 50KT 3708 9516 3695 9501 3681 9497 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 7:55 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Apr 17, 7:55 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
755 PM CDT Wed Apr 17 2019

...UPDATE...

.DISCUSSION...
The forecast is largely on track, with the main updates being to
fine tune the POPs through early tomorrow morning. The focus
overnight remains on two main areas for strong to severe
thunderstorms to move into the area late evening and into Thursday
morning. Within the past couple of hours, development has
occurred along the dryline in north Texas, and these thunderstorms
will continue to move to the northeast into parts of southeast
Oklahoma and eventually west central Arkansas. A second area of
thunderstorms has been ongoing for much of the late afternoon and
evening just to the north and west of the forecast area near the
stationary front. Current radar is in fairly good agreement with
the HRRR, which brings the frontal thunderstorms into parts of
northeast Oklahoma in the next couple of hours, with an attendant
damaging wind and possibly isolated severe hail threat. Low level
shear is forecast to be fairly marginal in northeast Oklahoma for
QLCS tornadoes so while this is definitely not a slam dunk case,
the potential is nonzero with any northeastward surging segments.
Overall the complex should trend downward toward sunrise Thursday.

&&

.PREV DISCUSSION... /Issued 626 PM CDT Wed Apr 17 2019/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered convection ongoing will pose brief potential for
thunderstorms at terminals through the mid evening hours. Storm
coverage will increase in coverage across E OK by late evening and
spread eastward clearing western AR sites during early morning
hours. Widespread MVFR ceilings will persist w/ thunderstorm
impacts possibly lowering briefly into IFR levels. Ceilings
gradually rise Thurs w/ gusty northerly winds.

PREV DISCUSSION... /Issued 424 PM CDT Wed Apr 17 2019/

DISCUSSION...
Upper level wave with an associated surface low was positioned
over the Texas Panhandle this afternoon. A cold front extended
from the low through Central Kansas and Eastern Nebraska with a
dryline southeast of the low through West Central Texas. Over the
past hour storm initiation had begun along the cold front
underneath the surface low...moving to the northeast into
Northwest Oklahoma. East of these boundaries...the cap had eroded
across Western and Central Oklahoma...with a weakening trend
across Eastern Oklahoma and Northwest Arkansas. As of 3pm...the
stronger instability axis resided west of Interstate 35 with
surface CAPES greater than 3000 J/Kg.

Through this evening...thunderstorms are expected to continue to
develop along the cold front and move northeast as the boundary
shifts eastward toward Northeast Oklahoma. At the same
time...additional thunderstorm development is forecast along the
dryline in Central Texas moving east northeast toward Southeast
Oklahoma. A few elevated showers were common across the CWA this
afternoon...though the main thunderstorm development from dryline
development looks to push into the CWA mainly after 7pm and along
the frontal boundary mainly after 8-9pm.

Deep layer shear combined with steep mid level lapse rates will
allow for large hail of golf ball to tennis ball size to be
possible mainly through the evening hours with both the dryline
storms and cold front storms. The greater significant hail
potential looks to be with storms coming off of the dryline into
Southeast Oklahoma where stronger shear values were currently
located. Also through the evening hours...a tornado potential will
become possible. As the storms along the front move into
Northeast Oklahoma...the low level jet looks to be increasing with
increasing shear values along the front. Latest short term
guidance of updraft helicity values have begun to increase
northwest of Interstate 44 as the front moves into Northeast
Oklahoma. In response...there could be a window of quick spin-ups
along the boundary. Later into the overnight hours...the severe
potentials look to transition to more of a damaging wind threat
ahead of the front across the CWA. The frontal boundary looks to
be across Southeast Oklahoma into Northwest Arkansas around 12z
Thursday.

During the day Thursday...thunderstorm chances will remain
possible ahead of the front across Southeast Oklahoma and
Northwest Arkansas...with rain chances lingering back into parts
of Northeast Oklahoma before the upper level trof axis shifts east
of the CWA. Within upper level northerly flow...a secondary vort
max looks to drop through the region Thursday evening which could
allow for some additional light rain showers with the potential of
isolated thunder as it moves through. The greater potential for
this looks to be across parts of Northeast Oklahoma. Also during
the day...gusty northerly winds...cooler temperatures and drier
air will spread through the region with high temperatures in the
50s/60s possible Thursday.

Cooler...northerly winds and mostly clear conditions are forecast
Friday as surface high pressure moves through the Southern
Plains. Southerly winds and warmer temperatures are forecast to
return for the weekend in the wake of the departing surface high.
High temperatures look to warm back into the 70s/low 80s ahead of
the next shortwave and associated frontal boundary progged to move
into the Southern Plains Sunday night and Monday. Models continue
to differ on the details with this next system as the GFS holds
the frontal boundary over the region through the first part of
next week...while the ECMWF pushes the boundary through Monday
with a second wave moving into the Plains mid week. For now will
continue to side with persistence of small chance pops Sunday
night through Tuesday.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...22
Hazardous weather outlook, Apr 17, 8:07 PM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
807 PM CDT Wed Apr 17 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
807 PM CDT Wed Apr 17 2019

...SEVERE THUNDERSTORMS EXPECTED THROUGH TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.
TORNADO.
	RISK...Limited.
	AREA...Much of eastern Oklahoma and west central Arkansas.
	ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

HEAVY RAIN AND FLASH FLOOD.
	RISK...Limited.
	AREA...Near the Kansas border.
	ONSET...Ongoing.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
An elevated threat of severe thunderstorms remains across much of
eastern Oklahoma and western Arkansas through the overnight hours.
Strong to severe thunderstorms have developed early this evening
along the dryline across parts of north Texas and south central
Oklahoma and will continue to move northeastward into parts of
southeast Oklahoma and west central Arkansas through the evening.
Additional strong to severe thunderstorms are also ongoing this
evening near a frontal boundary in northwest Oklahoma and into
southern Kansas. The frontal thunderstorms will begin to move into
parts of northeast Oklahoma late this evening and eventually into
northwest Arkansas early Thursday morning. Damaging wind will be
the primary severe weather threat through the rest of the
overnight, although isolated large hail will remain possible,
especially with the storms in southeast Oklahoma. An isolated,
leading edge tornado can also not be ruled out.

A locally heavy rainfall and isolated flash flooding threat will
also exist, especially near the Kansas border.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential...High Wind Potential.
FRIDAY AND SATURDAY...No Hazards.
SUNDAY THROUGH TUESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
The severe thunderstorm potential will wind down by Thursday
morning, with storms exiting to the east. A breezy day is expected
on Thursday behind a cold front, with northerly gusts to near 30
mph expected. A few showers and possibly an isolated thunderstorm
are possible during the evening across northeast Oklahoma, but
additional severe weather is not anticipated.

The next storm system and frontal boundary will bring unsettled
weather beginning Sunday night, continuing into early next week.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Apr 17, 10:16 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1016 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TSTM WND GST     3 ENE PAWNEE            36.35N 96.75W
04/17/2019  M62 MPH          PAWNEE             OK   MESONET

&&

PBS
Special weather statement, Apr 17, 10:18 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1018 PM CDT Wed Apr 17 2019

OKZ064-180345-
Creek OK-
1018 PM CDT Wed Apr 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CREEK COUNTY UNTIL
1045 PM CDT...

At 1018 PM CDT, strong thunderstorms were located along a line
extending from 2 miles southeast of Jennings to 4 miles southwest of
Drumright. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Mannford...                       Drumright...
Oilton...                         Shamrock...
Silver City...

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Oklahoma.

LAT...LON 3615 9662 3617 9638 3616 9630 3607 9629
      3591 9630 3589 9662
TIME...MOT...LOC 0318Z 257DEG 39KT 3617 9654 3596 9668
Special weather statement, Apr 17, 10:25 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1025 PM CDT Wed Apr 17 2019

ARZ010-011-019-020-029-180400-
Sebastian AR-Madison AR-Washington AR-Franklin AR-Crawford AR-
1025 PM CDT Wed Apr 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON...
FRANKLIN...EASTERN CRAWFORD...NORTHEASTERN SEBASTIAN AND SOUTHEASTERN
WASHINGTON COUNTIES UNTIL 1100 PM CDT...

At 1025 PM CDT, a strong thunderstorm was located 3 miles north of
Mulberry, moving northeast at 55 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Ozark...                          Mountainburg...
Alma...                           Mulberry...
Dyer...                           St. Paul...
Wiederkehr Village...             Cass...
Saint Paul...                     Pettigrew...
Lake Fort Smith...                Fern...
Jethro...                         Bidville...
Crosses...                        Combs...
Locke...                          Turners Bend...
Mount Gayler...                   Vesta...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 13 and 39.
 Interstate 49 near mile marker 23.

LAT...LON 3577 9370 3553 9371 3534 9407 3552 9424
      3603 9394 3576 9355
TIME...MOT...LOC 0325Z 223DEG 49KT 3555 9405
Special weather statement, Apr 17, 11:05 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1105 PM CDT Wed Apr 17 2019

ARZ002-011-180430-
Carroll AR-Madison AR-
1105 PM CDT Wed Apr 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON AND
SOUTHEASTERN CARROLL COUNTIES UNTIL 1130 PM CDT...

At 1105 PM CDT, a strong thunderstorm was located 6 miles east of
Witter, moving northeast at 60 mph.

Penny size hail will be possible with this storm.

Locations in or near the path include...
Green Forest...                   Carrollton...
Rudd...                           Kingston...
Witter...                         Marble...
Aurora...                         Osage...
Rule...                           Boston...
Alpena...                         Dryfork...
Red Star...                       Metalton...
Weathers...                       Connor...
Coin...                           Delmar...
Denver...

LAT...LON 3612 9348 3608 9348 3608 9345 3600 9345
      3595 9349 3593 9349 3592 9351 3581 9352
      3578 9360 3597 9378 3645 9331 3643 9329
      3612 9330
TIME...MOT...LOC 0405Z 234DEG 50KT 3593 9357
Local storm report, Apr 17, 11:07 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1107 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 PM     HAIL             BARTLESVILLE            36.75N 95.98W
04/17/2019  E1.00 INCH       WASHINGTON         OK   EMERGENCY MNGR

&&

PBS
Local storm report, Apr 17, 11:19 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1119 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND GST     2 ENE COPAN             36.91N 95.89W
04/17/2019  M59 MPH          WASHINGTON         OK   MESONET

&&

PBS

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:04 PM CDTSevere Thunderstorm WarningTSALeFlore41 min
Apr 17, 8:59 PM CDTSpecial Weather StatementTSALeFlore31 min
Apr 17, 9:06 PM CDTSevere Thunderstorm WarningTSALeFlore39 min
Apr 17, 9:34 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee56 min
Apr 17, 9:41 PM CDTSevere Thunderstorm WarningTSALeFlore, Sequoyah27 min
Apr 17, 10:18 PM CDTSpecial Weather StatementTSACreek27 min
Apr 17, 10:21 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee39 min
Apr 17, 10:34 PM CDTTornado WarningTSAOsage26 min
Apr 17, 10:44 PM CDTSevere Thunderstorm WarningTSANowata, Osage, Rogers, Washington46 min
Apr 17, 11:48 PM CDTSpecial Weather StatementTSAOttawa42 min
Apr 18, 6:23 PM CDTSpecial Weather StatementTSACreek, Okfuskee52 min
Apr 18, 6:39 PM CDTSpecial Weather StatementTSAOsage, Pawnee, Tulsa51 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.